Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Morristown, TN

January 24, 1996Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 24, 1996, 4:20 AM EST for Sevier County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 1996, 4:20 AM EST (09:20 UTC)
Expired
Jan 24, 1996, 5:15 AM EST
In force
55 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMRX 240919 RRA
SVRMRX
TNC155-241015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
420 AM EST WED JAN 24 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SEVIER COUNTY
 
AT 417 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS MOVING INTO SEVIER COUNTY. THIS LINE WAS MOVING
EAST AT 45 MILES AN HOUR.  STRONG STRAIGHT LINE WINDS ARE LIKELY WITH
THESE STORMS.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:00 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 24, 3:00 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
300 AM EST WED JAN 24 1996

CD FNT JUST E OF BNA AT THIS TIME WITH FROPA PROGGD BY MODELS AT
CSV/CHA ARND 11Z...TYS ARND 13Z...AND TRI BTW 14-15Z. WSR-88DS
OUT OF MRX/BNA SHOWS A LINE OF RW/TRW MARCHING EWD ACRS THE CUMBERLAND
PLATEAU WITH STG GRADIENT WINDS AHEAD OF THE FRONT. ANTICIPATE
WIND ADVY CRITERIA WINDS ACROSS THE HIGHER ELEVATIONS OF E TN THIS
MRNG DUE TO THE 40-50 KNOT 850 MB LO LVL JET. BREEZY CONDS WILL BE
FELT AFTR FROPA DUE TO THICKNESS GRAD (CAA PATTERN).

MDLS ARE REASONABLE GUD AGREEMENT IN MVG UPR TROF E OF THE AREA TODAY
WITH SOME WRAP-ARND MSTR PROGGD OVER THE NRN PLATEAU AND VALLEY DURING
THE DAY WITH SOME LIGHT SNOW SHOWERS OR FLURRIES POSSIBLE AT TRI/CSV/
AND POSSIBLY TYS. LITTLE TO NO ACCUMULATIONS ANTICIPATED. SFC HI WILL
BUILD INTO THE REGION OVERNGT THEN MV E OF THE AREA ON THU. NEXT TROF
WILL BECOME ESTABLISHED OVR SRN PLAINS IN FAST SRN STREAM FLOW ON
THU WITH ONLY A FEW HIGH CLOUDS POSSIBLE ACROSS THE FORECAST AREA FOR
TOMM.

TEMPS WILL FALL DURING THE DAY TODAY.  COLDER FAN VALUES SEEM MORE
REASONABLE FOR TONIGHT SINCE WINDS ARE EXPECTED TO BECOME LIGHT AND
SKIES WILL CLEAR. FWC/FAN VALUES CLOSE AND REASONABLE FOR THU.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:58 AM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe62 min
Jan 24, 5:09 AM ESTSevere Thunderstorm WarningMRXCocke, Greene66 min
Jan 24, 5:31 AM ESTSevere Thunderstorm WarningMRXUnicoi, Washington59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.